Texas, 2023Hail and Damaging Winds in Texas, September 14, 2023
September 14, 2023 · NWS HGX · 3 events in 2 counties and zones
Mid afternoon through early evening severe thunderstorms developed along and ahead of a cold front and produced some wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid afternoon through early evening severe thunderstorms developed along and ahead of a cold front and produced some wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 14, 11:30 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 14, 11:30 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
Issued by National Weather Service Lake Charles LA
1230 PM CDT Thu Sep 14 2023
...New AVIATION...
.UPDATE...
Issued at 1008 AM CDT Thu Sep 14 2023
No changes to the forecast at this time. Latest upper air sounding
from over in KLCH and down in KCRP, along with LAPS analysis shows
good moisture profile across the region with PWAT values near or
above 2 inches. A short wave moving out of central Texas will work
with the moisture to produce scattered showers and thunderstorms
through the afternoon hours. Main concerns with the storms will be
cloud to ground lightning and some brief heavy downpours.
Rua/WFOLCH
&&
.SHORT TERM...
(Today through Friday Night)
Issued at 306 AM CDT Thu Sep 14 2023
Shortwave embedded in the zonal flow aloft is making its way toward
the Hill Country early this morning. Look for this feature to bring
an increase in shra/tstm coverage across our region as it treks
closer and into Southeast Texas as we head through the morning into
mid-late afternoon hours. Similar to yesterday, overall
forcing/dynamics aren't that impressive, though cannot rule out a
isolated pulse stronger-sever cell or two. Brief strong winds would
be the issue if/where this occurs. Considering the resident 2.2"
PW's in place, think that localized heavy downpours are a fairly
decent possibility. With the dry ground in place, rains are very
much welcomed and it should be able to absorb precipitation without
any widespread issues. What we'll be looking at is the rainfall
rates themselves...and moreso over urbanized locations where rates
at or above 2"+/hour could pose some minor, and localized, street
flooding. Overall, guidance varies on amounts and hotspots, but
would anticipate average 0.5-1.5" amounts. Yesterday, a cell near
the Texas City area put down some 2-4" totals...and that would
probably be a reasonable higher end estimate today where the
stronger cells pass through and/or mesoscale interactions occur.
Think we'll probably see precip taper down heading into the late
afternoon and evening hours. We'll then turn our attention upstream
late tonight and Friday for additional hard-to-time disturbances as
they make their way toward and/or into the area and bring additional
chances for precipitation. Models remain a mixed bag in regards to
timing and finer details. As such, overall confidence is somewhat
low (other than knowing decent shots of rain are favorable in this
type pattern). 47
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 306 AM CDT Thu Sep 14 2023
Additional rain chances will arrive as we head into the weekend
with the weakly defined boundary remaining in place over the area
through Sunday. Shower and thunderstorm development will be
further aided on Saturday and Sunday by the approach of a midlevel
shortwave embedded within the dominant longwave trough/closed low
over the northern central CONUS. With relatively abundant moisture
remaining in place (PWs of up to 2 in), there should be fairly
widespread convective development throughout the course of the
weekend with most locations carrying 40-60% rain chances on
Saturday and 30-40% rain chances on Sunday. Precipitation, along
with widespread cloud cover, should work to keep temperatures in
the upper 80s to lower 90s while lows will settle into the upper
60s to mid 70s. As the weak boundary pushes offshore on Sunday,
there will be a brief shift to northerly winds that should allow
some drier air to filter into the area. With surface dew points
being largely driven down into the 60s as a result, conditions
should feel a bit more pleasant heading into the beginning of next
week.
A broad midlevel ridge will gradually build to our SW over the
course of next week, resulting in reduced but not completely
eliminated rainfall chances as surface winds shift back to an
onshore regime and surface moisture increases once again. That
being said, most storm development will be tied to diurnal
activity and daily rainfall chances currently range in the 20-30%
range along the coast and lower further inland. Increasing
midlevel heights and a return of SE winds will result in a slight
increase in high temperatures with most locations seeing daily
highs return to the mid 90s and overnight lows in the mid to upper
70s.
Cady
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1224 PM CDT Thu Sep 14 2023
An upper level disturbance and moist airmass will work together
the bring about scattered showers and thunderstorms this afternoon
affecting the terminals. Went with tempo groups for all terminals
during mainly the 14/18z-22z time period. Gusty winds along with
visibility restrictions and ceilings lowering to the MVFR/IFR
levels.
Activity is expected to end by sunset as the upper level
disturbance moves off to the east and daytime heating ends.
During the night should be mainly quiet with the exception of
spots dealing with low clouds and patchy fog late tonight into
early Friday morning.
Rua/WFOLCH
&&
.MARINE...
Issued at 306 AM CDT Thu Sep 14 2023
Scattered showers and storms will continue to impact the bays and
coastal waters for the remainder of the week and into the weekend,
with some storms potentially producing strong gusts at times. Wind
speeds will generally remain below caution thresholds outside of
any brief strong gusts associated with thunderstorm activity. As
the weak boundary overhead pushes offshore on Sunday, there will
be a brief shift to offshore winds before a southeast flow re-
develops heading into the beginning of next week.
Cady
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 83 73 88 71 / 80 50 80 50
Houston (IAH) 84 75 92 75 / 90 40 70 40
Galveston (GLS) 85 78 89 78 / 70 60 80 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...42
LONG TERM....Cady
AVIATION...WFO LCH
MARINE...Cady
In the hours before
Special weather statement, Sep 14, 12:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
156 PM CDT Thu Sep 14 2023
TXZ199-200-213-313-141930-
Northern Liberty TX-Coastal Harris TX-Inland Harris TX-Montgomery TX-
156 PM CDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTGOMERY...
WESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES THROUGH 230 PM
CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Humble, Spring, Kingwood, Barrett, Crosby, Oak Ridge North, Roman
Forest, Woodbranch, Plum Grove, Bush Intercontinental Airport,
Atascocita, Chateau Woods, Lake Houston Dam, Lake Houston, Hurricane
Harbor Splashtown, Porter Heights, New Caney, and Porter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3001 9548 3017 9544 3019 9501 2986 9505
TIME...MOT...LOC 1855Z 279DEG 14KT 3007 9535
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BatisteThunderstorm Wind, Harris
- When
- September 14, 1:35 PM CST
- Where
- Harris County, 2.4 mi E of Bender
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 29.930, -95.260
Several small to medium sized trees and large branches were downed in the Fall Creek subdivision.
Thunderstorm Wind, Harris
- When
- September 14, 1:40 PM CST
- Where
- Harris County, 0.39 mi E of Victor
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.919, -95.213
Trees were downed at the San Jacinto College Generation Park campus.
Hail, Colorado
- When
- September 14, 5:10 PM CST
- Where
- Colorado County, 7.73 mi NW of Columbus Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.800, -96.660
Quarter sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 14, 20231 death · 2 injured · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 14, 2023$454,000 · 52 kt wind · 17 events
- Flash Flooding in Colorado, September 14, 2023$40,000 · 2 events
- Damaging Winds in Texas, September 14, 2023$20,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Texas, September 14 to 15, 20231.75 in hail · 6 events
- Flash Flood in Utah, September 14, 2023$12,000 · 1 event
- Flooding and Damaging Winds in Puerto Rico, September 14 to 15, 2023$6,000 · 4 events
- Waterspouts in South Atlantic Coastal Waters, September 14 to 15, 20232 events
- Damaging Wind in Texas, September 14, 202351 kt wind · 1 event
- Damaging Wind in Texas, September 14, 202353 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122722, 1122723, 1122721.